MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-16
Medical Device Problem Codes Retraction Problem (1536); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/13/2024
Type of Reportable Event Malfunction
Event or Problem Description
Additional information received reported that no damage to the pipeline pushwire or catheter was observed.The pipeline had not been placed in a vessel bend when it failed to open.Multiple retrieval attempts were made to open the pipeline.The pipeline was resheathed 3 times.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
H3: the pipeline flex shield was returned stuck inside the phenom 27 catheter.The distal and proximal dps restraints were intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched, but the ptfe shrink tubing remained intact.The braid's distal end was not opened due to the damaged braid.The proximal end of the braid was opened and frayed.Bends were found at 15.0cm to 36.5cm from the proximal end.No defects were found with the tip coil, distal marker, re-sheathing marker, resheathing pad, or proximal bumper.The catheter tip and marker were examined; no damages were found.The catheter body was found to be accordioned at 6.7cm to 15.3cm from the distal tip.No other anomalies were observed.The catheter was cut to remove the pipeline flex shield.The catheter total and usable length were measured within specifications.The catheter was flushed with water and found patent.The catheter was tested by running an in-house 0.026¿ mandrel through the catheter hub.The mandrel successfully passed through the catheter hub without issues; however, resistance was observed at the damaged locations.Based on the returned devices, the customer complaint was confirmed that the braid's distal end was not opened due to a damaged braid.The cause of the failure to open could not be determined.Possible causes of failure to open include vessel tortuosity and damaged braid.The customer reported that vessel tortuosity was normal, ruling out vessel tortuosity as a potential cause.The damaged braid may have contributed to the failure to open.The braid can become damaged due to resheathing more than two times, over-manipulation, deployment technique, delivering/retracting delivery wire against resistance, or deploying/resheathing the braid against resistance.However, the cause of the braid damage could not be determined.In addition, the pipeline flex shield was returned stuck inside the phenom catheter.The pipeline flex and catheter were damaged.From the damages seen on the catheter (accordioning), braid (fraying), pushwire (bending), and hypotube (stretching), it appears there was a high force used.These damages may have occurred when the customer attempted to advance/retrieve the pipeline flex shield through the catheter against resistance.However, the cause of resistance could not be determined.Possible resistance cause includes lack of continuous flush with heparinized saline during the procedure.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received information regarding a pipeline shield device that failed to open at the distal end and then got stuck in the phenom 27 micro catheter during retrieval.The patient was undergoing an embolization procedure for flow diverter treatment of an ophthalmic artery segment unruptured saccular aneurysm.The aneurysm max diameter was 4mm and the neck diameter was also 4mm.Vessel tortuosity was normal.Dual antiplatelet treatment (dapt) was administered.It was reported that the pipeline and all accessory devices were prepared and catheter was flushed per the instructions for use (ifu).After the phenom 27 micro catheter was in place, the pipeline was delivered.The tip of the pipeline could not be opened.Despite repeated retrieval and redeployment, the pipeline tip still could not be opened so it was decided to retrieve it and remove from the patient's body.However, the pipeline got stuck in the proximal end of the micro catheter during retrieval and could not be removed.So both devices were removed and replaced to complete the procedure successfully.There was no harm or injury to the patient.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key19568654
Report Number2029214-2024-01100
Device Sequence Number6112260
Product Code OUT
UDI-Device Identifier00763000284701
UDI-Public00763000284701
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-500-16
Device Catalogue NumberPED2-500-16
Device Lot NumberB684869
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/17/2024
Supplement Date Received by Manufacturer06/24/2024
08/16/2024
Initial Report FDA Received Date06/19/2024
Supplement Report FDA Received Date07/17/2024
08/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/26/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown